Door slikken van een statine afhankelijk worden van een rolstoel, door permanente zenuwschade, en last van geheugenverlies krijgen, dat overkwam Paul Rhodes.
Permanent nerve damage: Smallholder Paul Rhoades is now largely dependent on a wheelchair after taking statins
Smallholder Paul Rhoades was counting his sheep - as he did every day - when he stopped, unable to focus or remember what he was doing. 'I couldn't remember which sheep I'd counted and which I hadn't,' he recalls. 'Counting was beyond me.'
Paul, who was then aged 57, was concerned. 'I had a flicker of panic that it might be a sign of Alzheimer's - but I tried to put it to the back of my mind.'
But the problem did not disappear, and Paul became increasingly forgetful.
'I was constantly losing my thread in conversations and forgetting people's names. I'd walk into the kitchen to feed my dogs and then struggle to remember what I'd gone in there for. It was like a fog had descended on my brain.'
Paul, from Llanrwst, North Wales, also began suffering muscle pain and cramps in his legs, and had problems with balance and co-ordination. 'I had a weird feeling that my legs were out of sync with my brain,' says Paul. 'I also felt very tired.'
A few months earlier, a routine check-up had revealed that Paul had high cholesterol levels; at 9.7 these were well above the recommended limit of 5. So, like six million other people in the UK with raised cholesterol, Paul was prescribed a statin to reduce his risk of heart attack or stroke.
He was given the standard 40mg daily dose of simvastatin - the most commonly prescribed statin in the UK.
Not long after, he developed his troubling symptoms - symptoms which have since worsened, leaving Paul, now 64, largely dependent on a wheelchair. He is convinced that statins are to blame.
Worryingly, his story is far from unique, with new evidence suggesting many more people than previously thought suffer adverse reactions to the drugs.
Until recently, the acknowledged side effects included muscle pain and damage, gastro-intestinal problems, headaches, joint pains and peripheral neuropathy (nerve damage and loss of feeling in the hands and feet).
Then last November the drug safety watchdog, the Medicines and Healthcare Products Regulatory Agency, issued warnings about five 'new' possible side-effects:
and a rare lung disease.
According to the MHRA, there were 3,505 reports of suspected adverse reactions involving statins and cognitive function, memory loss and nerve damage between 2005 and 2009.
However, GP Malcolm Kendrick, author of The Great Cholesterol Con, believes the true number is much higher. 'A maximum of one per cent of adverse events are actually reported. So this figure represents the tip of a very large iceberg.
Other evidence is emerging to suggest the rate of side-effects is much higher than thought.
30 maart 2010.
Na stoppen met statine slikken merkte Paul het volgende:
'My memory and general mental fogginess began to improve, and within four weeks I could notice a real difference. After a few more months, I was back to my old self mentally. It was fantastic.'
Unfortunately, the nerves in his legs are irreparably damaged. 'I feel angry about wasting all those years on statins feeling so dreadful, and the fact that I've been left with permanent nerve damage,' he says.